Kentucky, 2005

Damaging Winds in Kentucky, September 23, 2005

September 23, 2005 · NWS ILN · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 23, 2:22 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 23, 2:22 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT FRI SEP 23 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
BASED ON LATEST SURFACE ANALYSIS...LOOKS LIKE FRONT HAS PUSHED DOWN
CLOSE TO THE OHIO RIVER. HOWEVER...VISIBLE SATELLITE AND RADAR
IMAGES BEGINNING TO SHOW SOME DEVELOPMENT ALONG A NARROW LINE FROM
EAST CENTRAL INDIANA OVER INTO CENTRAL OHIO. MEANWHILE MORE
ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS CONTINUING TO PUSH EAST
ACROSS EAST CENTRAL ILLINOIS INTO WESTERN INDIANA. NONE OF THE
MODELS INCLUDING THE  LATEST RUC SEEM TO HAVE A VERY GOOD HANDLE ON
THESE FEATURES. BASED ON CURRENT TRENDS...AM AFRAID PCPN MOVING INTO
WESTERN INDIANA WILL CONTINUE TO TRACK EAST ALONG NEWLY DEVELOPED
BOUNDARY AND AFFECT AREAS ALONG I-70 THROUGH LATE AFTERNOON AND
EARLY EVENING. WILL CONTINUE TO MONITOR RADAR TRENDS THROUGH ZONE
ISSUANCE TO DETERMINE FINAL POPS BUT WILL PROBABLY END UP WITH
CHANCE POPS FOR MOST AREAS INTO EARLY EVENING. WILL THEN ALLOW PCPN
TO TAPER OFF OVERNIGHT. FORECAST SOUNDINGS INDICATING GOOD DEAL OF
LOW LEVEL MOISTURE OVERNIGHT TONIGHT SO EXPECT A FAIR AMOUNT OF
STRATUS TO PUSH DOWN INTO AREA THROUGH DAYBREAK.

MID LEVEL FLOW SWINGS BACK AROUND TOWARD THE SOUTHWEST SATURDAY INTO
SATURDAY NIGHT WITH BOTH THE NAM AND GFS INDICATING SOME WEAK
ISENTROPIC LIFT DEVELOPING ACROSS THE AREA. PDEFS DROP DOWN TO
AROUND 50 MB AT TIMES THROUGH THE AFTERNOON AND EVENING...BUT
MOISTURE IS LIMITED SO WILL KEEP FORECAST DRY.  GFS FASTER THAN THE
NAM PULLING MOISTURE UP FROM THE SOUTHWEST AHEAD OF APPROACHING
FRONT FOR SUNDAY INTO SUNDAY NIGHT. WILL GO WITH A BLEND OF THE TWO
AND ALLOW FOR A CHANCE OF PCPN TO SPREAD IN FROM THE SOUTHWEST
THROUGH SUNDAY.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
AM STARTING OUT FAIRLY WET ON MONDAY AS THE SFC CDFNT EXTENDS
THROUGH THE OHVLY. ABUNDANT GULF MOISTURE IS FOUND AHEAD OF THIS
FRONT AS THE LEFTOVERS FROM RITA ALLOW THE GULF TO OPEN UP. BY
EVENING...H5 TROF AND SFC FRONT ARE OVER CWA AND EXIT FAIRLY QUICKLY
OVERNIGHT AS HIGH PRESSURE BUILDS OVER THE PLAINS STATES. MODELS ARE
TRENDING TO SLOW DOWN THE EXIT OF THIS SFC FRONT AND IVE INCREASED
THE DURATION OF PRECIP INTO MON NIGHT...ESP TO THE SE. THIS HIGH
WILL PRODUCE FAIR WX STARTING OVERNIGHT MON...AND SETTLE OVER THE
CWA ON TUE NIGHT. HPC GUIDANCE SHOWING A MORE OF A EUROPEAN SOLUTION
WHICH IS IN LINE WITH THE NAM AND SIGNIFICANTLY WEAKER WITH THE H5
TROF THAN BEING NOTED ON THE GFS.

THE HIGH GETS PUSHED TO THE EAST ON WED AS ANOTHER LOW PRESSURE
SYSTEM NEARS THE AREA LATE ON WED. THIS IS AHEAD OF A FAIRLY STRONG
H5 TROF THAT DEEPENS AS IT PASSES FROM THE MIDWEST TO THE OHIO
VALLEY. WITH THAT STRONG OF A PUSH...IT EXITS QUICKLY WITH HIGH
PRESSURE ON ITS TAIL FOR THURS AND FRI.

LOOKING FOR A COOLER PERIOD FOR THE END OF THE WEEK AS NRLY WINDS
KICK IN THE CONTINENTAL AIR. CONFIDENCE IN FCST IS BELOW NORMAL AS
RITA IS HAVING A PRONOUNCED EFFECT ON SLOWING UP H5 FLOW AND
ASSOCIATED SFC FRONTS LATER IN THE WEEK.

FRANKS
&&

.AVIATION (18Z-18Z)...
FRONT IS STILL SAGGING SOUTHWARD ACROSS THE REGION WITH SOME
CONVECTION REDEVELOPING IN SOUTHEAST INDIANA AND SOUTHWEST OHIO.
IN ADDITION THUNDERSTORMS APPROACHING WESTERN INDIANA ARE EXPECTED
TO CONTINUE TRACKING EAST SOUTHEAST TOWARD THE REGION. SO IT
APPEARS THAT BEST CHANCE OF PRECIPITATION WILL BE AT THE
CINCINNATI TERMINALS. BUT GIVEN UNCERTAINTIES IN TIMING AND AREAL
EXTENT OPTED TO USE VICINITY QUALIFIER AND CONTINUE TO MONITOR.

NUMEROUS SCATTERED TO BROKEN DECKS OF CLOUDS MAKING CEILING
FORECAST TRICKY. HAVE GENERALLY STARTED OUT MVFR WITH IMPROVEMENT
THROUGH THE LATE AFTERNOON INTO THE EVENING. PLENTIFUL LOW LEVEL
MOISTURE ALONG WITH NORTHEAST WINDS SUGGESTS STRATUS DEVELOPMENT
OVERNIGHT. COULD SEE SOME IFR CEILINGS. THE STRATUS WILL GRADUALLY
LIFT AND DIMINISH FROM DAYBREAK THROUGH THE END OF THE FORECAST
PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 23, 2:41 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT FRI SEP 23 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
241 PM EST FRI SEP 23 2005 /341 PM EDT FRI SEP 23 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
INDIANA...SOUTHWEST OHIO...NORTHERN KENTUCKY...CENTRAL OHIO...

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pendleton

When
September 23, 5:25 PM EST to 5:29 PM EST
Where
Pendleton County, 4 mi W of Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -84.400

Several trees were knocked down along State Route 22.

Thunderstorm Wind, Bracken

When
September 23, 6:06 PM EST to 6:10 PM EST
Where
Bracken County, Augusta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -84.000

Trees were downed along State Route 8 just outside of Augusta.

Thunderstorm Wind, Grant

When
September 23, 6:20 PM EST to 6:24 PM EST
Where
Grant County, Corinth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -84.567

A few trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474773, 5474774, 5474775.